Alert archive / Florida / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 86, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 17, 2022, 1:05 PM EDT for Lake County, Volusia County, Florida. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2022, 1:05 PM EDT (17:05 UTC)
- Expired
- Aug 17, 2022, 1:29 PM EDT
- In force
- 24 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lake County, FL, Volusia County, FL
The radar
The Melbourne radar (KMLB), 114 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 1:07 PM EDT | TSTM WND DMG | Orange City, FL | STRONG WINDS BLEW DOWN TREES AND POWER LINES ALONG BENHAM AVE. FROM 20TH STREET TO 17TH STREET. REPORTS AND PICTURES/VIDEO FROM TWITTER AND WFTV. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 5.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1446 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
824 WUUS52 KMLB 171705 SVRMLB FLC069-127-171745- /O.NEW.KMLB.SV.W.0086.220817T1705Z-220817T1745Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Melbourne FL 105 PM EDT Wed Aug 17 2022 The National Weather Service in Melbourne has issued a * Severe Thunderstorm Warning for... East central Lake County in east central Florida... Central Volusia County in east central Florida... * Until 145 PM EDT. * At 105 PM EDT, a severe thunderstorm was located near Orange City, moving east at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Deltona, DeLand, Orange City, Lake Helen and DeBary. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2892 8142 2901 8142 2913 8110 2887 8107 TIME...MOT...LOC 1705Z 264DEG 11KT 2897 8135 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Leahy
2 follow-up statements
299
WWUS52 KMLB 171717
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
117 PM EDT Wed Aug 17 2022
FLC069-171726-
/O.CAN.KMLB.SV.W.0086.000000T0000Z-220817T1745Z/
Lake FL-
117 PM EDT Wed Aug 17 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAKE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 2887 8107 2891 8136 2892 8135 2894 8135
2896 8136 2896 8137 2897 8137 2898 8135
2899 8137 2900 8137 2907 8109
TIME...MOT...LOC 1716Z 264DEG 11KT 2897 8131
$$
FLC127-171745-
/O.CON.KMLB.SV.W.0086.000000T0000Z-220817T1745Z/
Volusia FL-
117 PM EDT Wed Aug 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR CENTRAL VOLUSIA COUNTY...
At 116 PM EDT, a severe thunderstorm was located near Orange City,
moving east at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Deltona, DeLand, Orange City, Lake Helen and DeBary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2887 8107 2891 8136 2892 8135 2894 8135
2896 8136 2896 8137 2897 8137 2898 8135
2899 8137 2900 8137 2907 8109
TIME...MOT...LOC 1716Z 264DEG 11KT 2897 8131
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Leahy249
WWUS52 KMLB 171729
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
129 PM EDT Wed Aug 17 2022
FLC127-171739-
/O.CAN.KMLB.SV.W.0086.000000T0000Z-220817T1745Z/
Volusia FL-
129 PM EDT Wed Aug 17 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VOLUSIA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 2887 8107 2891 8136 2892 8135 2894 8135
2896 8136 2896 8137 2897 8137 2898 8135
2899 8137 2900 8137 2907 8109
TIME...MOT...LOC 1728Z 264DEG 11KT 2897 8126
$$
LeahyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 10:48 AM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 17, 10:48 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 1048 AM EDT Wed Aug 17 2022 .UPDATE... Currently, the forecast for east-central Florida appears mostly on track with radar imagery displaying a line of showers and lightning storms beginning to initiate ahead of a weak stationary boundary that's draped across the Deep Southeast. An associated pre-frontal trough is analyzed in the mid/upper levels which remains elongated across northern Florida and into the eastern Gulf of Mexico. The aforementioned setup has led to predominate west to southwest gradient flow across the region at the surface which back towards the west-northwest with height. Additionally, a ribbon of higher moisture is located over north-central Florida with PWATs around 2"+, in addition to, weak surface convergence which explains the early development of showers and lightning storms beginning to develop over northern Lake and northern Volusia counties. While many factors are in play for today's convective activity, the bulk of the showers and lightning storms are expected to develop as the east coast sea breeze backs onshore and pushes inland with west to southwest gradient flow keeping the greatest forcing along the east-coast of Florida. While models seem to have backed off on the amount of shear we'll see today, a few CAMs still suggest that an uptick in shear (20-30kt 0-6km bulk shear) near the coast will be possible as the late developing east-coast sea breeze pushes inland by this afternoon and into the early evening hours. The greatest forcing is forecast mainly along the coast, but especially over areas along and to the north of Melbourne where a 60-70% POPs exists through around sunset. South of there, scattered showers and lightning storms will be possible with a gradual decrease in POPs towards the Martin county coastline (40-50%). Forecast skew-t soundings show high instability, weak shear, PWATs in the 2-2.4" range, as well as a slight steepening in lapse rates, and EHI approaching 1-3 (towards Volusia and northern Brevard counties) which suggests that any strong storms that develop will have the potential to produce wind gusts up to 50mph (isolated damaging winds around 60mph), frequent lightning strikes, and minor flooding over areas that may see repeated rounds of heavy rainfall and a quick 1-3" within an hour. The main threat for strong to marginally severe storms will be along and to the north of the Orlando metro where the Storm Prediction Center has placed a Marginal Risk for severe storms today. Expect showers and storms to weaken as they push offshore shortly after sunset. Highs are forecast to reach the low to mid 90s once again with heat index values in the 102-107 degree range. && .PREV DISCUSSION... Issued at 519 AM EDT Wed Aug 17 2022 Today-Tonight...There will be an increased threat for strong to marginally severe thunderstorms this afternoon and evening, especially from the Cape to Leesburg northward, with the primary storm threats being gusty winds up to 50 mph (isolated 60 mph possible), frequent cloud to ground lightning, and torrential downpours of 1-3" in an hour. PWATs increasing to 2.0" or higher (at or above the 90th percentile for the day) and CAPE values around 2000 J/kg (a little higher than previous days) will help support scattered to possibly numerous showers and thunderstorms, water loading of storms increasing the potential for strong downdrafts to form, and heavy rainfall. However, upward storm development will be limited by fairly warm mid level temperatures around -6C, which will also result in unimpressive lapse rates. In addition, despite the slightly stronger low level westerly flow expected today, low level and deep layer shear remains less than 10 kts, so organized storms with strong updrafts are not expected. PWATS decreasing southward (down to around 1.8") will result in a gradient of PoPs down east central Florida this afternoon, from 70 pct from Orlando northward to 50 pct in Stuart. Decent west- southwesterly flow will keep our sea breeze pinned very close to the coast, struggling to reach I-95, while showers and storms develop along and ahead of the west coast sea breeze as it moves eastward across the peninsula. Expecting a sea breeze collision in the late afternoon to early evening along or just west of I-95. Initial convective development should push quickly quickly offshore, but additional rounds of development will be possible on outflow boundaries, which may have more erratic motion. The majority or showers and storms should dissipate shortly after sunset, but a few stragglers lingering around or developing on outflow boundaries could persist to around midnight. A quite warm afternoon, especially from Melbourne south where rain chances are lower, with highs in the mid 90s, followed by a quiet but muggy night with lows in the mid to upper 70s. Thu-Tue...Through Friday, our area will remain between the frontal trough just to our north and the Atlc subtropical ridge axis to our south. This will produce predominant SW flow that will delay the sea breeze and produce hot temps again, even at the coast. Another round of scattered to numerous coverage of showers/storms will occur Thu aftn into the eve. This combination of westerly steering flow and the east coast sea breeze should bring some needed rounds of rain to east coastal sections. This flow regime will not last long so not everyone will benefit but some will. Aloft, the Atlc subtropical ridge will strengthen and build west toward FL this weekend, allowing the low level ridge axis to lift north across central FL. This will produce a change in our wind (and therefore precip) regime, returning us to an onshore flow. This keeps low temps very warm along the coast with isolated overnight/morning Atlc and coastal showers. This will shift the focus for aftn storms to the interior and FL west coast into early next week. Rain chances for the coast may need to be lowered for this weekend. && .AVIATION... VFR conditions prevail through the morning, then high coverage of VCSH/VCTS expected at the northern terminals this afternoon and evening as increasing atmospheric moisture moves in from the north. TEMPOs for MVFR CIGs and MVFR/IFR VIS for DAB/ISM/LEE/MCO/SFB/TIX to be included with 12Z package. Additional rounds of showers and storms developing on outflow boundaries past 00Z possible. Slightly less moisture and warm air aloft should limit convective development across the southern terminals, so sticking with VCTS mention at MLB-SUA for now. VFR conditions prevail tonight. && .MARINE... Today-Tonight...Generally favorable boating conditions outside of storms. A stalled frontal boundary remains north of the waters, keeping the Atlantic ridge axis suppressed to the south. Winds W-SW 5-10 kts, becoming SE-S in the afternoon with the sea breeze, then returning to W-SW tonight. Scattered to possibly numerous showers and storms moving offshore north of the Cape through the afternoon and evening, and isolated to scattered to the south. Some storms may become strong, producing wind gusts over 34 kts, frequent cloud to ground lightning, and locally higher seas. Seas 2-3 ft outside of storms. Thu-Sun...SW flow will persist over the local Atlc waters though late week as another frontal boundary pushes into the deep South and the Atlc ridge axis remains suppressed south of the area. SW winds should decrease a bit Thu-Fri 5-10 knots which will allow a SE sea breeze near the coast in the aftn. On Fri, the ridge axis will begin to lift northward so expect an even lighter offshore flow. Then a dominant onshore flow will develop this weekend as the ridge axis lifts north of the waters. Boating conditions will be generally favorable. The primary threat will be offshore moving storms in the late afternoon and evening Thu containing gusty winds. Seas 1-2 FT Thu then 2 FT nearshore and up to 3 FT offshore Fri thru the weekend. && .PRELIMINARY POINT TEMPS/POPS... DAB 94 75 93 75 / 70 50 60 30 MCO 94 77 93 77 / 70 30 60 20 MLB 94 77 92 77 / 60 40 60 30 VRB 95 75 93 74 / 50 40 60 20 LEE 93 77 92 77 / 60 20 60 20 SFB 94 76 93 76 / 70 40 60 20 ORL 96 79 95 79 / 70 30 60 20 FPR 95 74 93 74 / 50 40 50 20 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Fehling/Leahy
Hazardous weather outlook, Aug 17, 11:23 AM EDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1123 AM EDT Wed Aug 17 2022 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-180300- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1123 AM EDT Wed Aug 17 2022 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Strong to marginally severe thunderstorms are possible this afternoon and evening, especially from the Cape to Leesburg northward, where scattered to possibly numerous thunderstorms are forecast. To the south, isolated thunderstorms increasing to scattered along the sea breeze collision near Interstate 95 are also forecast this afternoon and evening. Initial storm motion will be to the east at 10 to 15 mph. Additional rounds of thunderstorms with more erratic motion may develop on outflow boundaries. Strong storms will be capable of wind gusts of 50 mph, isolated to 60 mph, frequent cloud to ground lightning, and torrential downpours leading to localized flooding of urban and low lying areas. .MARINE THUNDERSTORM GUST IMPACT... Isolated to scattered lightning storms will develop across the interior and coastal areas this afternoon and into the evening, especially from the Cape northward. Stronger storms will have the potential to produce wind gusts in excess of 34 knots over inland lakes, the intracoastal waters, and the Atlantic waters. Boaters should be prepared to seek safe harbour in advance of any approaching storms, which will be moving eastward at around 10 to 15 mph. .EXCESSIVE HEAT IMPACT... Above normal temperatures will result in peak heat indices between 102 and 107 over much of east central Florida. If working or recreating outdoors, take frequent breaks out of the sun and drink plenty of water. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Daily isolated to scattered afternoon lightning storms are expected through the week. Locally stronger storms will produce gusty winds and frequent lightning strikes. Heavy rainfall will lead to a daily threat for localized flooding this week. Afternoon peak heat indices expected to reach between 102 and 107 the next couple days. A moderate risk of dangerous rip currents will be possible at the beaches this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon and tonight. Fehling/Haley
In the hours before
Special weather statement, Aug 17, 12:51 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1251 PM EDT Wed Aug 17 2022
FLZ041-044-171715-
Northern Lake County FL-Inland Volusia FL-
1251 PM EDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of east central Lake
and central Volusia Counties through 115 PM EDT...
At 1250 PM EDT, Doppler radar was tracking a strong thunderstorm over
DeLand, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Deltona, Daytona Beach, Port Orange, DeLand and Orange City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2893 8152 2904 8155 2916 8117 2912 8105
2888 8112
TIME...MOT...LOC 1650Z 284DEG 14KT 2899 8129
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LeahyThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 12:51 PM EDT | Special Weather Statement | MLB | Volusia | 24 min |
| Aug 17, 1:28 PM EDT | Special Weather Statement | MLB | Volusia | 47 min |
| Aug 17, 1:32 PM EDT | Special Marine Warning | MLB | 64 min | |
| Aug 17, 1:54 PM EDT | Special Marine Warning | MLB | 96 min | |
| Aug 17, 1:58 PM EDT | Special Weather Statement | MLB | Seminole | 77 min |
| Aug 17, 1:58 PM EDT | Special Weather Statement | MLB | Seminole | 77 min |
| Aug 17, 2:35 PM EDT | Special Marine Warning | MLB | 115 min | |
| Aug 17, 3:14 PM EDT | Special Weather Statement | MLB | Lake | 46 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.